Benzocaine (ethyl aminobenzoate), a topical anesthetic widely used before transesophageal echocardiography, has been reported to cause acquired methemoglobinemia. The incidence of benzocaineinduced methemoglobinemia in clinical practice, however, has been difficult to estimate. After systematic review of our institutional experience for clinically recognized cases of benzocaine-induced methemoglobinemia in patients undergoing transesophageal echocardiography, we report an estimated incidence of 0.115% (95% confidence interval 0.037-0.269). This report also provides the largest analysis of the incidence of methemoglobinemia in readministration cases. Although controversy remains as to whether this is an idiosyncratic versus dose-related response, a description of purported patient risk factors is included.
|Original language||English (US)|
|Number of pages||6|
|Journal||Journal of the American Society of Echocardiography|
|State||Published - Feb 1 2003|
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging
- Cardiology and Cardiovascular Medicine